Journal Logo

Quick Consult

Quick Consult

Symptoms

Apnea, Hypotension After a House Fire

Iwanicki, Janetta MD

Author Information
doi: 10.1097/01.EEM.0000475580.93976.a3
    Figure
    Figure
    Figure
    Figure

    A 34-year-old man was brought by ambulance to the ED after found paramedics found him apneic and hypotensive in a house fire. He had no signs of trauma or dermal burns. He was intubated and given a medication by EMS prior to ED arrival. When his Foley catheter is placed in the ED, bright red urine returns.

    What is his diagnosis? What medication did he receive?

    Find the diagnosis and case discussion on p. 33.

    Diagnosis: Cyanide Poisoning

    Cyanide poisoning may occur through several mechanisms — industrial or occupational exposure, ingestion of large amounts of cyanogenic glycosides such as those found in Prunus species, or in patients with smoke inhalation. Combustion of upholstery, wool, polyurethane, and other materials releases cyanide, which can be inhaled. (J Trauma 1988;28[2]:171.)

    Cyanide is an extremely potent toxin that causes a blockade of the electron transport chain and prevents normal oxidative phosphorylation. This results in cellular hypoxia because the body is no longer able to utilize oxygen effectively. Symptoms may initially be similar to those patients with hypoxia and include confusion, headache, and agitation. This may be followed by seizures, unresponsiveness, tachycardia followed by bradycardia, tachypnea followed by bradypnea, hypotension, and death. (Ann Emerg Med 1986;15[9]:1067.)

    The diagnosis of cyanide poisoning may be made by a combination of history, clinical presentation, and laboratory testing. A blood cyanide level is not typically available within a clinically useful time frame, but other laboratory values may be useful in the diagnosis. A venous blood gas will typically appear similar to an arterial blood gas, with venous oxygen saturation greater than 90 percent, because patients are unable to utilize oxygen appropriately.

    Severe lactic acidosis is also a hallmark of cyanide poisoning. A serum lactate greater than 4 mmol/L in patients with smoke inhalation greatly raises the likelihood of cyanide poisoning. (Crit Care Med 2002;30[9]:2044.) It is also important to consider other diagnoses in cases of smoke inhalation, including carbon monoxide poisoning and simple asphyxiation.

    The initial management of a patient with cyanide poisoning consists of symptomatic and supportive care, including airway management if necessary. Treatment is with hydroxocobalamin, an analog of vitamin B12, for patients with a high suspicion for the diagnosis. (Am J Emerg Med 2007;25[5]:551.) Hydroxocobalamin detoxifies cyanide rapidly by binding cyanide to form nontoxic cyanocobalamin. The typical dose is 5-10 g IV for adults. Hydroxocobalamin is bright red, and chromaturia (as seen in the photo) is a common and expected side effect. Other expected side effects include hypertension and the tendency of patients' skin and other body fluids to turn a similar color after receiving the medication. (Clin Toxicol 2006;44[Suppl 1]:37.)

    This patient received IV hydroxocobalamin for presumed cyanide exposure with good results. He was initially hypertensive, as expected after receiving the medication, and then had normalized heart rate and blood pressure. He became responsive and interactive approximately one hour after arrival, and was able to be extubated within 12 hours. He recovered well and was discharged home with no neurologic deficits.

    Share this article on Twitter and Facebook.

    Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

    Comments? Write to us at emn@lww.com.

    Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.